Vyvanse is a prescription medication used to treat attention deficit hyperactivity disorder (ADHD) and binge eating disorder. The active ingredient in Vyvanse is lisdexamfetamine. Vyvanse is an amphetamine and central nervous system stimulant.
People who take Vyvanse may feel tired or irritable or have other symptoms several hours after taking the drug. This is sometimes called Vyvanse crash or Vyvanse comedown. Read on to learn why Vyvanse crash can happen and what you can do to help prevent it.
When you first start taking Vyvanse, your doctor will likely prescribe the lowest possible dosage. This will limit the side effects you experience as your body adjusts to the medication, and it will help your doctor determine the lowest effective dose for you. As the day progresses and your medication begins to wear off, you may experience a “crash.” For many people, this occurs in the afternoon. This crash can also occur if you forget to take your medication.
Symptoms of this crash can include feeling irritable, anxious, or tired. More often than not, people with ADHD will notice a return of their symptoms (as there is not enough drug in their system to manage the symptoms).
What you can do
If you’re having problems with Vyvanse crash, be sure you do the following:
Take your drug exactly as your doctor prescribes. You risk a much more severe crash if you take the drug at a higher dose than prescribed or if you take it in a way that’s not prescribed, such as by injecting it.
Take Vyvanse at the same time every morning. Taking this medication regularly helps regulate the levels of the drug in your body. This can help you avoid a crash.
Tell your doctor if you’re having problems. If you regularly feel an afternoon crash, tell your doctor. They might change your dosage to more effectively manage your symptoms.
Vyvanse also has a risk of dependence. It’s a federally controlled substance. This means that your doctor will carefully monitor your use. Controlled substances can be habit-forming and can lead to misuse.
Amphetamines such as Vyvanse can cause a feeling of euphoria or intense happiness if you take them in large doses. They can also help you feel more focused and alert. Some people misuse these drugs to get more of these effects. However, overuse or misuse can lead to dependence and withdrawal symptoms.
Taking amphetamines at high doses and for long periods of time, such as weeks or months, can lead to physical and psychological dependence. With physical dependence, you need to take the drug to feel normal. Stopping the drug causes withdrawal symptoms. With psychological dependence, you crave the drug and can’t control your actions as you try to acquire more of it.
Both types of dependence are dangerous. They can cause confusion, mood swings, and symptoms of anxiety, as well as more serious problems such as paranoia and hallucinations. You’re also at increased risk of overdose, brain damage, and death.
You may develop physical withdrawal symptoms if you stop taking Vyvanse. But even if you take Vyvanse exactly as prescribed, you may still have withdrawal symptoms if you suddenly stop taking it. Withdrawal symptoms can include:
If you want to stop taking Vyvanse, talk to your doctor. They may recommend that you slowly taper off the medication to help you avoid or reduce withdrawal symptoms. It’s helpful to remember that withdrawal is short-term. Symptoms usually fade after a few days, although they may last several weeks if you’ve been taking Vyvanse for a long time.
Like all drugs, Vyvanse can cause side effects. There are also other risks of taking Vyvanse you should consider.
The more common side effects of Vyvanse can include:
More serious side effects can include:
- hallucinations, or seeing or hearing things that aren’t there
- delusions, or believing things that aren’t true
- paranoia, or having strong feelings of suspicion
- increased blood pressure and heart rate
- heart attack, stroke, and sudden death (your risk of these problems is higher if you have heart problems or heart disease)
Vyvanse can interact with other drugs. For instance, you should not take Vyvanse if you take monoamine oxidase inhibitors (MAOIs) or if you’ve taken an MAOI within the past 14 days. Also, avoid taking Vyvanse with other stimulant drugs, such as Adderall.
Pregnancy and breastfeeding risks
Like other amphetamines, Vyvanse use during pregnancy may cause problems such as premature birth or low birth weight. Be sure to tell your doctor if you’re pregnant before you take Vyvanse.
Don’t breastfeed while taking Vyvanse. Risks to your child include increased heart rate and blood pressure.
Conditions of concern
Vyvanse can cause new or worsening symptoms in people who have bipolar disorder, thought problems, or psychosis. These symptoms may include delusions, hallucinations, and mania. Before taking Vyvanse, tell your doctor if you have:
- a psychiatric illness or thought problems
- a history of attempted suicide
- a family history of suicide
Slowed growth risk
Vyvanse can slow growth in children. If your child is taking this drug, your doctor will monitor your child’s development.
An overdose of Vyvanse can be fatal. If you’ve taken multiple Vyvanse capsules, either by accident or on purpose, call 911 or go to the nearest emergency room. Signs and symptoms of overdose include:
- panic, confusion, or hallucinations
- high or low blood pressure
- irregular heart rhythm
- cramps in your…